North Carolina, 2016

Hail and Damaging Winds in North Carolina, June 5, 2016

June 5, 2016 · NWS RAH · 20 events in 8 counties and zones

An upper level disturbance moved across central North Carolina during the afternoon into evening. Scattered showers and storms develop along and ahead of this feature, with many storms producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper level disturbance moved across central North Carolina during the afternoon into evening. Scattered showers and storms develop along and ahead of this feature, with many storms producing large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 5, 2:15 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 5, 2:15 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
315 PM EDT Sun Jun 5 2016

.SYNOPSIS...Unsettled weather will continue into tonight as a cold
front approaches the region from the west. This front will weaken
and stall near the coast on Monday before an upper-level disturbance
crossing the Appalachians pushes the boundary out to sea late
Tuesday. High pressure will build into the region by midweek.

&&

.NEAR TERM /through tonight/...
As of 315 PM Sunday...

Plentiful residual mid clouds especially in the NW has hampered
heating a bit so far, but convection is finally getting going as
we've just reached our convective temp across much of the area.
Dynamics and the deep layer wind field will continue to strengthen
steadily over the next several hours, as a mid level shortwave
trough now over northern GA moves NE through western/central NC in
conjunction with improving upper divergence within the right
entrance region of the WV-PA-NY jet core. We should see convection
become more numerous and organized with upscale growth as it
progresses eastward out of the foothills and into the Piedmont over
the next few hours. A second wave, an MCV, will brush across SE NC,
likely bringing decent coverage over our SE sections as well this
afternoon. Will continue the trend to likely and categorical pops
over the next several hours as storms fill in over the area. The
environment is getting increasingly supportive for strong to severe
storms, particularly as the dynamic forcing for ascent arrives, as
low level lapse rates climb to 7.0-8.0 C/km with 2000-3000 J/kg of
MUCAPE, 1500-2500 J/kg of MLCAPE (highest east), and deep layer bulk
shear rising to 30-40 kts (and expected to grow further). Mid level
lapse rates remain somewhat poor, at or under 5.5 C/km, with some
warming projected through the evening in the 600-500 mb layer, and
this should temper the severe threat somewhat, particularly for
hail, and the downdraft CAPE remains small as well. But still expect
good coverage of strong to severe storms organized in lines or
bowing segments with strong winds as the prime threat, with storms
lasting through the evening before nightfall and convective
overturning begin to lessen the coverage and intensity later
tonight. Will top out pops as likely to categorical late afternoon
through early evening, before lowering to low chance NW ranging to
good chance or lingering likely showers and isolated storms over the
SE overnight. Lows 67-74. -GIH

&&

.SHORT TERM /Monday and Monday night/...
As of 315 PM Sunday...

The "cold" front is expected to still be to our west Mon, oriented
along the central/southern Appalachians, with very little tangible
cooling over our area, although slightly drier air should have
worked into central NC with dewpoints dropping into the 60s over
much of the Piedmont, and PW slipping to 1.5" or lower over northern
and western NC. However, the risk of mainly afternoon/evening
showers and storms will persist over the southeast half of the CWA
and across eastern NC through Mon night, with this area still
undergoing brisk low level moisture transport with PW holding near
2", and falling mid level heights with the eastward progression of
the Midwest trough into the Northeast states while waves of weak
DPVA cross the area. Also noteworthy late Mon night is the fate of
what is now TD3, projected to move from the NE Gulf cross northern
FL then northeastward over or just off the GA coast and perhaps SC
coast through Mon night. This could begin to bring enhanced rainfall
into the extreme SE CWA as we approach Tue morning, although
uncertainty with track and speed is still high at this point, and
the bulk of its effect should be SE of our area. Continued moist air
aloft with WSW mid level flow favors skies remaining mostly cloudy
SE of I-85 for much of the day and through Mon night, with the NW
CWA seeing partly cloudy skies Mon followed by gradual clearing Mon
night as the mid level flow steadily veers and flattens. Highs Mon
in the mid-upper 80s, with copious cloud cover over the SE helping
to hold down highs a bit. Lows Mon night should be in the 65-70
range except for 60-65 in the NW CWA where at least partial clearing
and subsequent radiational cooling should take place. -GIH

&&

.LONG TERM /Tuesday through Sunday/...
As of 220 PM Sunday...

To begin the day on Tuesday...what is now TD #3 is progged to be
tracking along the SE coast. The tropical cyclone will quickly
accelerate to the northeast throughout the day and into Tuesday
night as it is swept up into an approaching shortwave trough. Given
the expected track of the tropical cyclone...precip should remain
confined to eastern portions of central NC. As the shortwave trough
pushes across the region...any precip should come to an end late
Tuesday afternoon/evening. The warm and fairly humid air will stick
around until the shortwave trough sweeps through the area...
therefore highs will generally in the mid/upper 80s on Tuesday. Some
drier and slightly cooler air is expected Tuesday night as
northwesterly flow ensues and lows should fall into the low/mid 60s.

Then a couple days of dry conditions and below normal temps will
occur Wednesday and Thursday as northerly flow persists on the back
side of the departing trough. Highs should be in the low/mid 80s
(maybe even a few upper 70s) and lows in the upper 50s/lower 60s.
Then...the dry weather will continue but temps will moderate towards
the end of the week and into the weekend as high pressure shifts
offshore and heights rise as upper level ridging over the Midwest
nudges eastward. Temps will return back to normal and even above
normal into the weekend.

&&

.AVIATION /18Z Sunday through Friday/...
As of 155 PM Sunday...

A period of a few hours of sub-VFR conditions (mostly MVFR), within
numerous to widespread showers and storms, is likely at all central
NC TAF sites between 19Z and 02Z today, with lingering MVFR
cigs/vsbys in showers possible at FAY/RWI 02Z-06Z. Winds will be
blustery today from the SW, sustained at 12-15 kts gusting to 18-23
kts. Winds will be stronger, erratic, and gusty in and near storms,
and there is a good chance of a few strong to severe storms with
gusts above 50 kts and large hail of 1.0-1.5" in diameter from mid
afternoon through mid or late evening. Areas of MVFR clouds will be
possible late tonight into Mon morning, but these should be mostly
scattered. Otherwise, VFR conditions will dominate today into
tonight, ahead of a weak cold front that will approach central NC
from the NW later today and tonight, before weakening and stalling
out over western and central NC through Mon morning. More MVFR
conditions in showers and storms are possible Mon morning near FAY
and perhaps RDU/RWI as well as deep moisture holds across southern
and eastern NC.

Looking beyond 18z Mon: The risk of sub-VFR conditions in showers
and storms holds through Mon mainly at FAY, with a lesser chance and
lower coverage at RDU/RWI. Morning MVFR or IFR fog is also possible
Tue morning mainly at RDU/RWI/FAY. VFR conditions likely to hold at
INT/GSO. The sub-VFR shower/storm chances may hold at FAY through
Tue with TD3 expected to move to the NE off the SC/southern NC
coastlines (see National Hurricane Center products for details).
High pressure will then build in for Wed-Fri with dry weather and
VFR conditions likely. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KS
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KRD
AVIATION...Hartfield
Hazardous weather outlook, Jun 5, 2:53 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT SUN JUN 5 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
353 PM EDT SUN JUN 5 2016

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING... WITH
A PRIMARY THREAT OF DAMAGING WIND GUSTS OVER 60 MPH. LARGE HAIL OF
ONE AND A HALF INCH DIAMETER IS ALSO POSSIBLE. VERY HEAVY RAINFALL
AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 5, 3:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT SUN JUN 5 2016

NCZ086-088-052045-
CUMBERLAND NC-HOKE NC-
416 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 445 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHANNON...OR NEAR RED SPRINGS...MOVING
EAST RO NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...ANTIOCH...HOPE MILLS AND ROCKFISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 45
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DOPPLER RADAR HAS INDICATED PERSISTENT WEAK ROTATION WITH THIS
STORM. IF THE STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING
MAY NEED TO BE ISSUED.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3484 7922 3484 7925 3496 7923 3507 7899
      3505 7889 3485 7878 3485 7883 3483 7890
      3486 7893 3487 7892 3490 7894 3495 7904
      3483 7919
TIME...MOT...LOC 2015Z 245DEG 21KT 3488 7915

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 88 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Cumberland

When
June 5, 3:45 PM EST
Where
Cumberland County, 2.82 mi SSW of (Fay)grannis Fld Fay
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.940, -78.890

Thunderstorm Wind, Cumberland

When
June 5, 3:45 PM EST
Where
Cumberland County, 3.7 mi SSW of (Fay)grannis Fld Fay
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.929, -78.901

Homes were reported damaged along Goshawk Drive and Screech Owl Drive.

Thunderstorm Wind, Cumberland

When
June 5, 3:45 PM EST
Where
Cumberland County, 2.94 mi S of (Fay)grannis Fld Fay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.937, -78.880

Power lines and power poles were reported down at the intersection of Sandhill Road and South Forty Drive.

Hail, Cumberland

When
June 5, 4:00 PM EST
Where
Cumberland County, 2.82 mi SSW of Stedman
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
34.980, -78.710

Hail, Cumberland

When
June 5, 4:05 PM EST
Where
Cumberland County, 2.82 mi SSW of Stedman
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.980, -78.710

Thunderstorm Wind, Hoke

When
June 5, 4:59 PM EST
Where
Hoke County, 0.57 mi E of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.020, -79.360

Trees were reported down near Five Points.

Thunderstorm Wind, Hoke

When
June 5, 5:15 PM EST
Where
Hoke County, 0.69 mi N of Raeford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.030, -79.180

Numerous trees were reported down just to the north of United States Highway 401.

Thunderstorm Wind, Person

When
June 5, 5:41 PM EST
Where
Person County, 1.77 mi SW of Woodsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.460, -78.990

Several trees were reported down, including one down on a car.

Thunderstorm Wind, Person

When
June 5, 5:47 PM EST
Where
Person County, 1.38 mi N of Gentrys Store
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.490, -78.920

Tree trees were reported down.

Thunderstorm Wind, Person

When
June 5, 5:50 PM EST
Where
Person County, 1.8 mi WNW of Bethel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
36.510, -78.830

Several out buildings were reported flipped.

Thunderstorm Wind, Person

When
June 5, 5:51 PM EST
Where
Person County, 1.31 mi WSW of Triple Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.470, -78.870

Several large trees were blown down.

Thunderstorm Wind, Wake

When
June 5, 6:15 PM EST
Where
Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
35.880, -78.790

Several trees were reported down near the Raleigh-Durham International Airport, with a reported wind gusts of 59 miles per hour.

Thunderstorm Wind, Granville

When
June 5, 6:17 PM EST
Where
Granville County, 2.15 mi NNE of Bullock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.510, -78.540

Numerous trees were reported down across the northern most part of the county.

Thunderstorm Wind, Scotland

When
June 5, 6:53 PM EST
Where
Scotland County, 1.36 mi WSW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.773, -79.543

Trees were reported down on Old Stage Road near Highway 79.

Thunderstorm Wind, Scotland

When
June 5, 6:55 PM EST
Where
Scotland County, 0.57 mi E of Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
34.770, -79.440

Trees were reported down in East Laurinburg.

Thunderstorm Wind, Scotland

When
June 5, 6:58 PM EST
Where
Scotland County, 2.72 mi S of Wagram
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
34.841, -79.351

Trees were reported down on Riverton Road, south of Wagram.

Thunderstorm Wind, Scotland

When
June 5, 7:06 PM EST
Where
Scotland County, 1.49 mi NNW of Wagram
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.900, -79.360

Trees were reported down near the Scotland Hoke county line.

Thunderstorm Wind, Warren

When
June 5, 7:07 PM EST
Where
Warren County, 3.04 mi SE of Vicksboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.270, -78.240

A large oak tree was blown down.

Thunderstorm Wind, Halifax

When
June 5, 7:12 PM EST
Where
Halifax County, 0.44 mi WSW of Essex
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.246, -77.957

A tree was blown down on Highway 43.

Thunderstorm Wind, Warren

When
June 5, 7:13 PM EST
Where
Warren County, 2.98 mi NNE of Lickskillet
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.310, -78.150

One tree was reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639752, 639758, 639759, 639753, 639754, 639760, 639757, 639761, 639762, 639764, 639765, 639776, 639768, 639769, 639770, 639771, 639772, 639773, 639774, 639775.